Maximum likelihood estimators for scaled mutation rates in an equilibrium mutation–drift model

Claus Vogl, Lynette C. Mikula, Conrad J. Burden*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


The stationary sampling distribution of a neutral decoupled Moran or Wright–Fisher diffusion with neutral mutations is known to first order for a general rate matrix with small but otherwise unconstrained mutation rates. Using this distribution as a starting point we derive results for maximum likelihood estimates of scaled mutation rates from site frequency data under three model assumptions: a twelve-parameter general rate matrix, a nine-parameter reversible rate matrix, and a six-parameter strand-symmetric rate matrix. The site frequency spectrum is assumed to be sampled from a fixed size population in equilibrium, and to consist of allele frequency data at a large number of unlinked sites evolving with a common mutation rate matrix without selective bias. We correct an error in a previous treatment of the same problem (Burden and Tang, 2017) affecting the estimators for the general and strand-symmetric rate matrices. The method is applied to a biological dataset consisting of a site frequency spectrum extracted from short autosomal introns in a sample of Drosophila melanogaster individuals.

Original languageEnglish
Pages (from-to)106-118
Number of pages13
JournalTheoretical Population Biology
Early online date18 Jun 2020
Publication statusPublished - Aug 2020


  • Decoupled Moran diffusion
  • Mutation–drift model
  • Scaled mutation parameters
  • Strand-symmetry
  • Wright–Fisher diffusion


Dive into the research topics of 'Maximum likelihood estimators for scaled mutation rates in an equilibrium mutation–drift model'. Together they form a unique fingerprint.

Cite this